Bowel ProblemsInflammatory Bowel Disease Bowel ProblemsMenopause / PostmenopauseWomen's ProblemsDigestive SystemInflammatory Bowel DiseaseBirth ControlHormone Replacement TherapyMenopauseWomen HealthWomen'S Health
Updated on June 05, 2022
HealthDay operates under the strictest editorial standards. Our syndicated news content is completely independent of any financial interests, is based solely on industry-respected sources and the latest scientific research, and is carefully fact-checked by a team of industry experts to ensure accuracy.
- All articles are edited and checked for factual accuracy by our Editorial Team prior to being published.
- Unless otherwise noted, all articles focusing on new research are based on studies published in peer-reviewed journals or issued from independent and respected medical associations, academic groups and governmental organizations.
- Each article includes a link or reference to the original source.
- Any known potential conflicts of interest associated with a study or source are made clear to the reader.
Please see our Editorial and Fact-Checking Policy for more detail.Editorial and Fact-Checking Policy
HealthDay Editorial Commitment
HeathDay is committed to maintaining the highest possible levels of impartial editorial standards in the content that we present on our website. All of our articles are chosen independent of any financial interests. Editors and writers make all efforts to clarify any financial ties behind the studies on which we report.
MONDAY, May 21, 2012 (HealthDay News) -- The use of oral contraceptives by younger women or hormone therapy by older women may be linked with inflammatory bowel disease, new research indicates.
Birth control pills are associated with a higher risk for Crohn's disease, said researcher Dr. Hamed Khalili, a clinical and research fellow of gastroenterology at Massachusetts General Hospital in Boston. Crohn's causes inflammation of the lining and wall of the large or small intestine, or both. The lining can become so inflamed it bleeds.
Hormone replacement therapy taken by some women after menopause is linked with ulcerative colitis, the study found. It is a disease of the colon (large intestine) or rectum. It causes diarrhea, abdominal cramping and rectal bleeding.
Khalili presented the findings Sunday at the Digestive Disease Week meeting, in San Diego.
Of the two links they found, Khalili said, the association with birth control pills and Crohn's is the most relevant to patients.
That is especially true, he said, for long-term users. "If you took oral contraceptives for more than five years, you have a threefold increased risk of Crohn's disease," he said.
For the study in younger women, Khalili and his colleagues looked at about 233,000 women enrolled in the large U.S. Nurses Health Studies I and II.
He looked at data from the beginning of the first study, 1976, through 2008. He found 309 cases of Crohn's disease and 362 of ulcerative colitis.
He compared those who never used birth control pills to those who did. Current users had a nearly three times greater risk of Crohn's disease. Those who used birth control pills had no increased risk of getting ulcerative colitis compared with never-users.
In the second study, he looked at the data from nearly 109,000 women past menopause. They were enrolled in the Nurses Health Study that began in 1976.
He followed them through 2008. He found 138 cases of Crohn's disease and 138 of ulcerative colitis.
Those on hormone therapy had a 1.7 times higher risk of ulcerative colitis, compared to never-users. No link was found with Crohn's disease.
While the studies uncovered an association between the hormone-based therapies and digestive problems, it did not prove a cause-and-effect relationship.
Still, how to explain the apparent connections? "We probably don't have a clear mechanism," Khalili said.
In animal studies, he said, researchers have found that the colon is more vulnerable to inflammation when estrogen is given. It changes the permeability of the colon, he explained.
The link is probably of more concern in younger women, said Dr. David Bernstein, a gastroenterologist and chief of hepatology at North Shore University Hospital in Manhasset, N.Y.
In the study of older women, "the risk may be present, but it seems to be quite small," he said. The link appears stronger, he said, for oral contraceptive use and Crohn's disease.
Older women on hormone therapy probably do not need to be concerned, Bernstein said. More research may clarify that link.
However, "younger women on oral contraceptives need to be told that there is an increased risk," he added.
Khalili agreed. He said women on birth control pills who have a strong family history of IBD should especially be made aware of the research finding a link. A link is not a cause-and-effect relationship, but simply an association.
Still, he said, they should be aware, in case they want to pick another form of birth control.
Digestive Disease Week is jointly sponsored by four societies: the American Association for the Study of Liver Diseases, the American Gastroenterological Association Institute, the American Society for Gastrointestinal Endoscopy and the Society for Surgery of the Alimentary Tract.
A co-author on both studies reports consulting work for Pfizer, Millennium Pharmaceuticals and Bayer AG.
Because this research was presented at a medical meeting, the data and conclusions should be viewed as preliminary until published in a peer-reviewed journal.
To learn more about inflammatory bowel disease, visit the American Gastroenterological Association..
This story may be outdated. We suggest some alternatives.
The content contained in this article is over two years old. As such our recommendation is that you reference the articles below for the latest updates on this topic. This article has been left on our site as a matter of historic record. Please contact us at email@example.com with any questions.
Read this Next
Other Trending Articles